Georgia, 2004Damaging Winds and Lightning Strikes in Georgia, June 27, 2004
June 27, 2004 · NWS FFC · 10 events in 6 counties and zones
5 thunderstorm wind, 3 heavy rain, 2 lightning, as filed by the National Weather Service.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 3
- Injuries
- 10
- Property damage
- $122,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 27, 10:10 AM EST, 3 hours 50 minutes earlier.
Area forecast discussion, Jun 27, 10:10 AM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1110 AM EDT SUN JUN 27 2004
.UPDATE...
SURFACE FRONT REMAINS DRAPED ACROSS NORTHERN PORTIONS OF FORECAST
AREA. SATELLITE LOOPS INDICATE MOSTLY CLOUDY SKIES OVER MUCH OF
FORECAST AREA WITH A FEW BREAKS NOTED ACROSS EXTREME SOUTHERN
PORTIONS OF FORECAST AREA. LARGE AREA OF SHOWERS WITH ISOLATED
THUNDERSTORMS ACROSS NORTH AND CENTRAL ALABAMA WILL MOVE INTO
WESTERN GEORGIA THROUGH THE EARLY AFTERNOON HOURS. TEMPERATURES ARE
SLOWLY REBOUNDING UNDER CLOUD COVER...AND CONVECTIVE DEVELOPMENT
WILL BE SLOW THIS AFTERNOON. HAVE DROPPED POPS TO SLIGHT CHANCE
EAST AND SOUTH OF THE ATLANTA METROPOLITAN AREA THIS MORNING WITH
GOOD CHANCE BY THIS AFTERNOON. HAVE CHANGED WORDING TO REFLECT
ISOLATED NATURE OF THUNDER EXPECTED. TEMPERATURES APPEAR ON TRACK
ACROSS NORTH...HAVE TWEAKED TEMPERATURES DOWN A DEGREE OR SO ACROSS
CENTRAL GEORGIA LOCATIONS.
&&
.FFC WATCHES/WARNINGS/ADVISORIES...NONE.
&&
12
Hazardous weather outlook, Jun 27, 5:00 AM EST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
600 AM EDT SUN JUN 27 2004
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-271530-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
600 AM EDT SUN JUN 27 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY.
...SCATTERED THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...
.SYNOPSIS...
HIGH PRESSURE WILL REMAIN ANCHORED OVER THE WESTERN ATLANTIC TODAY
WHILE A WEAK FRONTAL BOUNDARY MEANDERS ACROSS EXTREME NORTH GEORGIA.
THE BOUNDARY IS EXPECTED TO DRIFT NORTHWARD INTO TENNESSEE LATE TODAY
AS AN UPPER LEVEL DISTURBANCE SHEARS EAST FROM THE LOWER MISSISSIPPI
RIVER VALLEY.
.PRIMARY HAZARD...THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE
CLOUD TO GROUND LIGHTNING. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.
.DISCUSSION...
A MOIST AIRMASS ALONG WITH A FRONTAL BOUNDARY MEANDERING ACROSS
NORTH GEORGIA...WILL COMBINE WITH DAYTIME HEATING TO PRODUCE SHOWERS
AND THUNDERSTORMS ACROSS NORTH AND CENTRAL GEORGIA THIS AFTERNOON
AND EVENING. CAPES ARE EXPECTED TO INCREASE INTO THE 1000 TO 2000
RANGE WITH LIFTED INDICES OF MINUS 1 TO MINUS 3. SOME OF THE
THUNDERSTORMS MAY BE STRONG...BUT WITH AN UNFAVORABLE UPPER LEVEL
WIND PROFILE...THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE
LIMITS. THE BEST TIME FOR THUNDERSTORM DEVELOPMENT WILL BE BETWEEN 2
PM AND 7 PM.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HOWEVER
SPOTTER GROUPS AND EMERGENCY MANAGERS SHOULD MONITOR WEATHER
CONDITIONS.
.DAY TWO THROUGH DAY SEVEN...MONDAY THROUGH SATURDAY.
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.
&&
&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.
Event by event
5 thunderstorm wind, 3 heavy rain, 2 lightning. Local standard time, as filed.
Lightning, Gwinnett
- When
- June 27, 2:00 PM EST to 3:00 PM EST
- Where
- Gwinnett County, 3 mi NNW of Sugar Hill
- Deaths
- 3 direct, 0 indirect
- Injuries
- 6 direct, 0 indirect
- Property damage
- $50,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 32.483, -84.967
Several Atlanta news media television stations, along with the Atlanta Journal-Constitution reported that three individuals were killed and six were injured at Buford Dam State Park at the south end of Lake Lanier when lightning strikes hit one or more trees under which the individuals were seeking refuge during a strong thunderstorm. The individuals were standing under a tree-lined parkway connecting a parking lot to a beach at the park. Two males, ages 20 and 29, and one female, age 44, were instantly killed by the lightning strike. Six others with the group were injured. The incident occurred at 318 pm EDT. This was not the only lightning related incident in the county, however. Four homes in the county were struck by lightning and set on fire. The fires were contained quickly and damage was minimal.
Lightning, De Kalb
- When
- June 27, 2:00 PM EST
- Where
- De Kalb County, Decatur
- Injuries
- 4 direct, 0 indirect
- Property damage
- $25,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.772, -84.226 (the zone’s center; the record gives no point)
The Atlanta Journal-Constitution reported that lightning struck and knocked over a large tree onto the Emory Wood Nursing Center on Oxford Road near Emory University. Four residents were trapped in the structure as a result and required hospitalization following the incident. One of the residents was wedged between a back wall and the tree where it had fallen on the nursing home. Later in the evening, all 38 residents of the home were evacuated. Lightning also struck a number of power lines and transformers in the area leaving a number of people without power during the evening.
Heavy Rain, De Kalb
- When
- June 27, 2:00 PM EST to 2:30 PM EST
- Where
- De Kalb County, Decatur
- Reported by
- NEWSPAPER
- Coordinates
- 33.772, -84.226 (the zone’s center; the record gives no point)
The Atlanta Journal-Constitution reported that heavy rain had caused street flooding on Memorial Drive at Columbia Drive. Two cars were stranded in high standing water near the intersection, forcing officials to reroute traffic around the flooded area.
Thunderstorm Wind, De Kalb
- When
- June 27, 2:00 PM EST to 2:15 PM EST
- Where
- De Kalb County, Chamblee
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.717, -83.800
The Atlanta Journal-Constitution reported that thunderstorm winds blew down a number of trees onto power lines causing a number of power outages in the area.
Heavy Rain, Gwinnett
- When
- June 27, 2:30 PM EST to 3:00 PM EST
- Where
- Gwinnett County, Suwanee
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.767, -84.367
The coordinator for the Gwinnett County SkyWarn reported that minor street flooding was occurring on Interstate 85 at Interstate 985. As much as six inches of water was standing on the road in spots.
Thunderstorm Wind, Muscogee
- When
- June 27, 5:12 PM EST to 5:15 PM EST
- Where
- Muscogee County, Columbus
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.510, -84.877 (the zone’s center; the record gives no point)
The public and the Muscogee County 911 reported that numerous large trees were blown down in the city. The Walden Chase Apartments on Memorial Parkway in Columbus sustained considerable wind damage. The siding was damaged and shingles were blown off the roof.
Thunderstorm Wind, Cobb
- When
- June 27, 6:00 PM EST
- Where
- Cobb County, Marietta
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.942, -84.577 (the zone’s center; the record gives no point)
The Atlanta Journal-Constitution reported that two 5-foot or greater diameter oak trees, possibly more than 200 years old, were uprooted at the Marietta National Cemetery during strong thunderstorms. The trees fell on several upright headstones causing considerable damage to them. The trees also cracked two streets in the cemetery and several feet of the cemetery's stone wall.
Thunderstorm Wind, Fulton
- When
- June 27, 6:07 PM EST
- Where
- Fulton County, 2 mi E of Atlanta
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $7,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.790, -84.467 (the zone’s center; the record gives no point)
The Fulton County Emergency Management Director reported that eight trees had fallen down in the Reynoldstown area of southeast Fulton county. One of the trees fell on a home on Kenyon Street Southeast causing damage to the structure.
Thunderstorm Wind, Walton
- When
- June 27, 7:00 PM EST
- Where
- Walton County, Jersey
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $250
- Reported by
- GOVT OFFICIAL
- Coordinates
- 33.950, -84.550
The Walton County 911 center reported that one tree was down across a road.
Heavy Rain, Gwinnett
- When
- June 27, 7:20 PM EST to 9:00 PM EST
- Where
- Gwinnett County, Lawrenceville
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.883, -84.300
The coordinator for the Gwinnett County SkyWarn reported minor flooding on several creeks in the central and eastern portion of Gwinnett county from Lawrenceville, to Snellville, to the Walton county line near Loganville. Several creeks in these areas were out of their banks by as much as 10-15 feet. These included but were not limited to Alcovy Creek, Trebble Mill Creek, and Shannon Creek
- Lightning
- A lightning strike that killed, injured or caused damage.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Guam, June 27, 20043 deaths · 1 event
- Hurricane and Flash Flood in Guam, June 27 to 30, 20041 death · $11 million · 2 events
- Flash Flood and Damaging Winds in Mississippi, June 27, 20043 injured · $305,000 · 70 kt wind · 39 events
- Flooding and Hail in South Carolina, June 27, 2004$750,000 · 1 in hail · 8 events
- Tornado in Louisiana, June 27, 2004$75,000 · F1 · 1 event
- Damaging Winds in Alabama, June 27, 2004$158,000 · 55 kt wind · 4 events
- Flash Flooding and Hail in Texas, June 27, 2004$95,000 · 0.75 in hail · 7 events
- Damaging Wind in Florida, June 27, 2004$85,000 · 60 kt wind · 1 event
- Damaging Winds in Louisiana, June 27, 2004$46,000 · 55 kt wind · 8 events
- Damaging Wind in Florida, June 27, 2004$40,000 · 50 kt wind · 1 event
- Damaging Winds and Lightning Strike in Florida, June 27, 20041 injured · $16,000 · 50 kt wind · 3 events
- Lightning Strike in Florida, June 27, 2004$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5409290, 5409291, 5409292, 5409293, 5410398, 5410396, 5409295, 5409294, 5410399, 5410397.